MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 5 FR DL POWERPICC SOLO CATHETER, 70CM NITINOL; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS 5 FR DL POWERPICC SOLO CATHETER, 70CM NITINOL; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Model Number N/A
Health Effect - Clinical Code Extravasation (1842)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of reau0987 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported on (b)(6) 2017 that displacement of the picc with power injection and venous erosion occurred.The picc was inserted into the left basilic vein (b)(6) 2017, cut at 43 cm and positioned at the level of svc.Position was normal at the time of study and subsequent chest xrays.A ct pulmonary angiogram was performed (b)(6) 2017 using the power picc.The scout image immediately prior to injection shows the picc appropriately positioned.A power injection at likely 4.5-5ml/sec (our standard protocol) was performed.The ct images demonstrate that the picc has flicked up into the junction of brachiocephalic vein and svc, curled into a loop.This was not noticed at the time, nor on subsequent xrays.The patient developed a subsequent right effusion and an intercostal catheter inserted (b)(6) 2017.The intercostal catheter returned tpn fluid, which the patient had been receiving through the picc.Contrast injected through the picc demonstrated extravasation into the mediastinum.At subsequent venogram for removal (b)(6) 2017, the tip of the looped picc appears extravascular, presumably eroded into the mediastinum due to its looped configuration.The picc was removed over a stiff wire to release the loop and no ongoing extravasation was evident.The patient is now slowly recovering from several other medical problems, but no ongoing mediastinal issues are evident.The healthcare professional noted that it seems to be an unusual case of power injection causing fixed dislodgement of the picc.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a displaced picc was inconclusive since the clinical complication could not be replicated or verified with the condition of the returned device.One 5fr d/l powerpicc was returned for investigation.Each lumen was occluded and could not be infused.The d/l tubing extended 44.2cm from the distal end of the molded bifurcation.The catheter had been trimmed to length near the 43cm depth mark.It was reported that the picc was properly positioned in an image taken immediately prior to injection.Subsequent to power injection, images showed that the picc had flicked up into the junction of brachiocephalic vein and svc, curled into a loop.The complaint could not be verified in the lab, but potential contributing factors include vein selection, patient anatomy/physiology, securement technique, length of catheter within vessel, catheter stiffness, and exceeding maximum flow rate or pressure.The cause of the reported event could not be determined.No further action is required because the complainant event could not be related to a deficiency in product manufacture or deficiency while under correct product use.A lot history review (lhr) of reau0987 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported on 26-apr-17 that displacement of the picc with power injection and venous erosion occurred.The picc was inserted into the left basilic vein (b)(6) 2017, cut at 43 cm and positioned at the level of svc.Position was normal at the time of study and subsequent chest xrays.A ct pulmonary angiogram was performed (b)(6) 2017 using the power picc.The scout image immediately prior to injection shows the picc appropriately positioned.A power injection at likely 4.5-5ml/sec (our standard protocol) was performed.The ct images demonstrate that the picc has flicked up into the junction of brachiocephalic vein and svc, curled into a loop.This was not noticed at the time, nor on subsequent xrays.The patient developed a subsequent right effusion and an intercostal catheter inserted (b)(6) 2017.The intercostal catheter returned tpn fluid, which the patient had been receiving through the picc.Contrast injected through the picc demonstrated extravasation into the mediastinum.At subsequent venogram for removal (b)(6) 2017, the tip of the looped picc appears extravascular, presumably eroded into the mediastinum due to its looped configuration.The picc was removed over a stiff wire to release the loop and no ongoing extravasation was evident.The patient is now slowly recovering from several other medical problems, but no ongoing mediastinal issues are evident.The healthcare professional noted that it seems to be an unusual case of power injection causing fixed dislodgement of the picc.

Brand Name
5 FR DL POWERPICC SOLO CATHETER, 70CM NITINOL
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6577209
Report Number3006260740-2017-00649
Device Sequence Number98690
Product Code LJS
UDI-Device Identifier00801741028144
UDI-Public(01)00801741028144(17)180131(10)REAU0987
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K072230
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2018
Device Model NumberN/A
Device Catalogue Number3295355
Device Lot NumberREAU0987
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2017
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/18/2017
Supplement Report FDA Received Date05/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;